Montana, 2008

Winter Storm in Montana, March 29, 2008

March 29, 2008 · NWS TFX · 10 events in 10 counties and zones

A vigorous storm system brought heavy snow and high winds to a portion of North Central Montana. Snow amounts greater than 6 inches and wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous storm system brought heavy snow and high winds to a portion of North Central Montana. Snow amounts greater than 6 inches and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 29, 2:17 AM MST, 43 minutes earlier.

Area forecast discussion, Mar 29, 2:17 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 AM MDT SAT MAR 29 2008

.DISCUSSION...

TODAY THROUGH MONDAY...AN UPPER LEVEL LOW WILL SWEEP ACROSS MY
FORECAST AREA TODAY. A SURFACE LOW PRESSURE SYSTEM IS CURRENTLY
CENTERED OVER SOUTHWEST MONTANA WITH AN INVERTED TROUGH EXTENDING
NORTH TO NORTHWEST ACROSS WESTERN PORTIONS OF MY CWA. THE SURFACE
LOW WILL MOVE EAST TODAY WITH THE INVERTED TROUGH ENDING UP IN AN
EAST-WEST ORIENTATION ACROSS NORTHERN MONTANA BY LATE MORNING.
MODELS ARE NOT IN AGREEMENT WITH LOCATION OF THE SURFACE TROUGH
AND SUBSEQUENT QPF FOOTPRINT. OBSERVATIONS AND SURFACE ANALYSIS
INDICATES THAT THE FURTHER SOUTH GFS MODEL IS PERFORMING BETTER
THAN THE NAM...BUT THE TROUGH MAY END UP A BIT FURTHER SOUTH THAN
EVEN THIS MODEL IS SHOWING. THE SURFACE TROUGH IS THEN EXPECTED TO
SWEEP SOUTH ACROSS CENTRAL MONTANA WITH COLDER CANADIAN AIR
POURING INTO MY CWA ALONG WITH GUSTY NORTH TO NORTHWEST WINDS
CREATING AREAS OF BLOWING SNOW. THIS SCENARIO IS FAVORABLE FOR
THE CURRENT WINTER WEATHER HIGHLIGHTS ACROSS NORTH CENTRAL
MONTANA. HOWEVER...IT DOES APPEAR THAT THE MODELS ARE OVER
ESTIMATING QPF AMOUNTS. AS SUCH I HAVE LOWERED SNOW AMOUNTS IN THE
FORECAST BUT I WILL ALLOW THE HIGHLIGHTS TO CONTINUE FOR NOW. WEAK
SHORTWAVE RIDGING BUILDS OVER MONTANA TONIGHT WITH SNOW DECREASING
RAPIDLY DURING THE EVENING HOURS. BY SUNDAY A SECONDARY BROAD
UPPER LEVEL LOW SWINGS INTO THE NORTHERN ROCKY MOUNTAIN REGION AND
WILL REMAIN OVER MY FORECAST AREA THROUGH MONDAY FOR CONTINUED
UNSETTLED CONDITIONS. TEMPERATURES WILL REMAIN WELL BELOW SEASONAL
NORMALS THROUGH THE SHORT TERM PERIOD. MPJ

MONDAY NIGHT THROUGH THURSDAY NIGHT...A SOMEWHAT UNSETTLED PATTERN
WILL CONTINUE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK AS A BROAD
UPPER LEVEL TROUGH PERSISTS OVER WESTERN NORTH AMERICA...WHICH
GRADUALLY SHIFTS EAST INTO THE PLAINS STATES LATER IN THE WEEK.
MEDIUM RANGE MODELS DIVERGE THROUGH THE PERIOD WITH RESPECT TO THE
STRENGTH AND LOCATION OF SPECIFIC SHORTWAVES EMBEDDED WITHIN THE
FLOW...WHICH LEADS TO INCREASING UNCERTAINTY IN THE DETAILS OF THE
PATTERN AS THE WEEK PROGRESSES.  BETTER CHANCE FOR PRECIP WILL BE
EARLY IN THE PERIOD AS MORE ORGANIZED ENERGY SWINGS THROUGH THE
TROUGH FROM THE NORTHWEST MONDAY NIGHT THROUGH TUESDAY. BROAD
TROUGHING ACROSS THE REGION TUESDAY NIGHT THROUGH WEDNESDAY WILL
PROVIDE ENOUGH INSTABILITY FOR A SLIGHT CHANCE TO CHANCE OF SNOW
SHOWERS THROUGH THE PERIOD WITH DRYING LATE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AS THE TROUGH SHIFTS EAST OF THE REGION. BELOW
AVERAGE TEMPERATURES ARE EXPECTED MONDAY NIGHT AND TUESDAY UNDER THE
TROUGH WITH TEMPERATURES WARMING BACK TO NEAR AVERAGE LEVELS BY
THURSDAY. HOENISCH

FRIDAY AND SATURDAY...MODELS INDICATE A WESTERLY FLOW WITH PERIODIC
PACIFIC DISTURBANCES FLOWING THROUGH. A CHANCE FOR SCATTERED SNOW
SHOWERS FOR THE MOUNTAINS AND A SLIGHT CHANCE FOR ISOLATED SHOWERS
ON THE PLAINS. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 0515Z.
A STRONG STORM SYSTEM WILL AFFECT THE REGION THROUGH SATURDAY
EVENING. SNOW OVER SOUTHWEST MONTANA WILL SPREAD INTO CENTRAL
AND NORTH CENTRAL MONTANA AFTER 06Z SATURDAY. WIDESPREAD MVFR AND
IFR CONDITIONS ARE ANTICIPATED DUE TO REDUCED VISIBILITIES AND
LOWERED CEILINGS AROUND SNOW...AND SIGNIFICANT MOUNTAIN
OBSCURATIONS ARE EXPECTED. SNOW WILL BECOME MORE SCATTERED OVER
CENTRAL AND SOUTHWEST MONTANA BY SATURDAY MORNING. FURTHER
NORTH...HOWEVER...A PERSISTENT BAND OF HEAVY SNOW IS EXPECTED TO
FORM OVER FAR NORTH CENTRAL MONTANA AFTER 11Z SATURDAY...AFFECTING
AREAS FROM KCTB TO KHVR. WHILE THIS BAND WILL RESULT IN AREAS OF
LIFR CONDITIONS...THE BAND MAY OSCILLATE AROUND THE INTERNATIONAL
BORDER...BRINGING TEMPORARY VISIBILITY AND CEILING IMPROVEMENTS
TO KCTB AND KHVR SATURDAY AFTERNOON. AFTER 00Z SUNDAY...THE BAND
OF SNOW WILL WEAKEN AND SLOWLY SINK SOUTHWARD...BRINGING LIGHT
SNOW TO KGTF AND KLWT. ALSO...A SURFACE TROUGH WILL STRENGTHEN AND
MOVE EASTWARD ACROSS MONTANA THROUGH SATURDAY. EXPECT
SOUTHEASTERLY WINDS SATURDAY MORNING TO BECOME SOUTHERLY THEN
WESTERLY ACROSS MUCH OF THE REGION...BUT WILL BECOME NORTHERLY AND
THEN WESTERLY AROUND KCTB AND KHVR. WIND GUSTS FROM 25 TO 35 KTS
WILL BE POSSIBLE SATURDAY AFTERNOON...WITH BLOWING SNOW A
CONCERN...ESPECIALLY AROUND KHVR. COHEN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  13  35  14 /  80  30  20  30
CTB  31  11  30  12 / 100  20  30  40
HLN  37  17  38  21 /  30  20  20  30
BZN  38  13  37  19 /  40  20  10  50
WEY  29   0  30   9 /  70  40  20  50
DLN  34  13  34  18 /  20  10  10  60
HVR  33  12  34  13 / 100  20  10  30
LWT  32  13  33  12 /  60  60  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ012-
013-049.

HEAVY SNOW WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ009-010-
048.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR MTZ050-051.

WINTER STORM WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ011-
044>047.

&&

SHORT TERM...MPJ
LONG TERM...HOENISCH
AVIATION...COHEN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 28, 2:17 PM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT FRI MAR 28 2008

MTZ009>013-044>051-292130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
317 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN ROCKIES FROM
THIS EVENING THROUGH SATURDAY. THE HEAVIEST SNOW IS EXPECTED TO
FALL BETWEEN MIDNIGHT AND NOON ON SATURDAY. TOTAL ACCUMULATIONS OF
4 TO 9 INCHES AT LOWER ELEVATIONS AND 8 TO 14 INCHES IN THE
MOUNTAINS ARE EXPECTED. AREAS OF BLOWING AND DRIFTING SNOW ARE
ALSO EXPECTED.

A HEAVY SNOW WARNING IS IN EFFECT FOR EASTERN GLACIER COUNTY FROM
THIS EVENING THROUGH SATURDAY. SNOW WILL SPREAD EAST DURING THE
NIGHT AND THE HEAVY SNOW WARNING WILL INCLUDE MOST PORTIONS OF
NORTH CENTRAL MONTANA AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS OF
6 TO 10 INCHES ARE EXPECTED BY SATURDAY. LOCAL BLOWING AND
DRIFTING OF SNOW IS ALSO EXPECTED.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TETON...CHOTEAU...AND
CASCADE COUNTIES FROM MIDNIGHT TONIGHT THROUGH SATURDAY. TOTAL
SNOW ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED. AREAS OF BLOWING
AND DRIFTING SNOW ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM AND HEAVY SNOW WARNINGS FOR NORTH CENTRAL MONTANA
WILL CONTINUE THROUGH SATURDAY AFTERNOON.

THE WINTER WEATHER ADVISORY FOR TETON...CHOUTEAU...AND CASCADE
COUNTIES CONTINUES THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-292130-
BEAVERHEAD-MADISON-GALLATIN-
317 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM MDT SATURDAY. TOTAL SNOW ACCUMULATIONS OF 1 TO 4
INCHES ARE EXPECTED IN THE VALLEYS...WITH 3 TO 7 INCHES IN THE
MOUNTAINS AND PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ014-052>054-292130-
CENTRAL AND SOUTHERN LEWIS AND CLARK-JEFFERSON-BROADWATER-MEAGHER-
317 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Eastern Glacier

When
March 29, 3:00 AM MST to 12:00 PM MST
Where
Eastern Glacier forecast zone
Reported by
Official NWS Observations

Winds gusting to 35 mph along with moderate snow produced visibilities to a quarter mile at times.

Winter Storm, Hill

When
March 29, 3:00 AM MST to 1:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Four inches of snow combined with winds of 30 mph produced visibilities of less than a quarter mile at times.

Winter Storm, Toole

When
March 29, 4:00 AM MST to 2:00 PM MST
Where
Toole forecast zone
Reported by
Department of Highways

Six inches of snow with wind gusts in excess of 25 mph produced visibilities to less than one-half mile at times.

Winter Storm, Beaverhead

When
March 29, 4:00 AM MST to 2:00 PM MST
Where
Beaverhead forecast zone
Reported by
Law Enforcement

Winds in excess of 30 mph combined with moderate snowfall produced visibilities of 100 yards at times. Roads were reported to be extremely slippery.

Winter Storm, Eastern Pondera

When
March 29, 6:00 AM MST to 2:00 PM MST
Where
Eastern Pondera forecast zone
Reported by
Law Enforcement

Snow accumulation of 7 inches along with wind gusts in excess of 30 mph produced visibilities less than 200 feet at times. Interstate 15 near Conrad was closed for a time with numerous accidents reported.

Winter Storm, Cascade

When
March 29, 8:00 AM MST to 5:00 PM MST
Where
Cascade forecast zone
Reported by
Mesonet

Ten inches of snow was reported at the Stringer Creek SNOTEL site (elevation 6550 feet). Additionally, winds in excess of 35 mph combined with snowfall in excess of 4 inches, produced visibilities of less than 200 feet at times. Numerous vehicles were reported to have slid off roadways in and around the city of Great Falls.

Winter Storm, Chouteau

When
March 29, 8:00 AM MST to 3:00 PM MST
Where
Chouteau forecast zone
Reported by
Law Enforcement

Winds in excess of 30 mph combined with periods of heavy snow produced visibilities of less than one quarter mile at times. Travel was restricted by law enforcement along U.S. Highway 87 between Great Falls and Fort Benton.

Winter Storm, Southern Rocky Mountain Front

When
March 29, 8:00 AM MST to 3:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Wind gusts to 50 mph along with moderate snow produced visibilities of less than 100 feet at times.

Winter Storm, Eastern Teton

When
March 29, 10:00 AM MST to 3:00 PM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Wind gusts in excess of 30 mph combined with moderate snow produced visibilities of less than 100 yards at times.

Winter Storm, Meagher

When
March 29, 10:00 AM MST to 3:00 PM MST
Where
Meagher forecast zone
Reported by
Trained Spotter

Eight inches of snow combined with wind gusts in excess of 30 mph produced visibilities of less than 100 feet at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85574, 85575, 85578, 85579, 85580, 85576, 85577, 85581, 85582, 85583.